Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 7, 2021Judith Basin County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 7, 2021, 2:03 PM MDT for Judith Basin County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 2:03 PM MDT (20:03 UTC)
Expired
Jul 7, 2021, 2:30 PM MDT
In force
27 min
Issued by
NWS Great Falls, MT

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 118 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS85 KTFX 072003
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
203 PM MDT Wed Jul 7 2021

MTZ050-051-072030-
Fergus-Judith Basin-
203 PM MDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES...

At 203 PM MDT, a strong thunderstorm was located 8 miles northwest of
Hobson, or 11 miles southeast of Stanford, moving east at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Hobson, Moore, Danvers, Windham, Moccasin, Ackley Lake State Park,
Glengarry, Utica and Benchland.

This includes Highway 200 between mile markers 38 and 77.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4696 11022 4714 11021 4733 10954 4689 10949
TIME...MOT...LOC 2003Z 269DEG 32KT 4706 11002 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:11 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 7, 1:11 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
111 PM MDT Wed Jul 7 2021

.SYNOPSIS...

Scattered strong to potentially severe thunderstorms move through
the region through this evening. On its heels, a cold front moves
through the region tonight into Thursday. Temperatures lower back
into the 80s through Friday. Hot and dry conditions return for the
weekend.

&&

.DISCUSSION...

Upper ridging moves east through the remainder of the afternoon and
evening as a vigorous upper disturbance approaches from the west
later today and tonight. First round of showers and isolated
thunderstorms continues to fall apart as it moves into the upper
ridging to the east of the Continental Divide. Additional rounds of
showers and thunderstorms will have better dynamic and thermodynamic
conditions to work with and should be considerably stronger and more
persistent. Main threats from storms will be the potential for a few
to reach severe levels with damaging winds the primary threat,
followed by quarter-size hail, lightning, and heavy rain with
localized flooding the secondary threats. Lightning strikes will
continue to be capable of producing new wildfire starts. Fast storm
movements, despite a fairly moist environment, will dampen rainfall
amounts at any one location unless there are multiple storms moving
across the area.

Today's thunderstorm activity is expected to dissipate and clear to
the east by late evening in eastern areas. A cool front associated
with the upper level shortwave trough passing through Canada will
move into North-central Montana overnight into Thursday. Thus,
breezy and gradually cooler weather follows through Friday. Another
shortwave system moves through the region on Friday afternoon,
producing chances for widespread showers and non-severe
thunderstorms.

Large scale ridging amplifies over the weekend, leading to another
period of dry and hot weather. The ridge flattens into early next
week, with some uncertainty regarding the position and strength of
shortwave disturbances passing through the westerly flow.

&&

.AVIATION...
1127 AM MDT Wed Jul 7 2021 (07/18Z TAF period)

Leading round of showers with a slight chance of a thunderstorm
passes across the area through the afternoon. This will be followed
by a better chance of thunderstorms through this afternoon through
mid-evening. A few of these storms could become strong to severe.
MVFR conditions are possible for a short time should a storm move
through terminal areas, producing heavy rain, hail, and gusty and
erratic winds. Thunderstorm activity dissipates and/or moves away to
the east after sunset, with VFR conditions prevailing again
overnight through Thursday morning.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated fire weather conditions are expected today and Thursday as
a disturbance passes through the area. Expect a mix of wet and dry
thunderstorms today, with the potential for drier storms more south
and west toward the Dillon area. Thursday will see a brief period of
low RH values and post-frontal wind gusts in the 20 to 30 mph range,
but cooler with improving humidity recovery, which will reduce fire
weather concerns a bit on Thursday. Thus no fire weather highlights
are planned for at this time in our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  88  54  83 /  40   0  10  30
CTB  51  81  51  82 /  30  20  10  20
HLN  58  92  59  86 /  40   0  20  20
BZN  52  93  52  86 /  40   0  10  20
WYS  43  84  41  80 /  40  10   0  10
DLN  52  90  51  85 /  30  10  10  10
HVR  57  87  56  86 /  40  20  10  30
LWT  55  87  54  80 /  70  10  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 7, 10:09 AM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1009 AM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             SANTA RITA              48.77N 112.32W
07/06/2021  E1.00 INCH       GLACIER            MT   PUBLIC

            DAMAGE DONE TO TWO VEHICLES IN SANTA RITA.
            REPORT TIME WAS ESTIMATED VIA RADAR. DELAYED
            REPORTED RECEIVED ON 7/7.

&&

MOLDAN
Local storm report, Jul 7, 10:13 AM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1013 AM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       6 NE SANTA RITA         48.83N 112.22W
07/06/2021  M1.50 INCH       GLACIER            MT   PUBLIC

            DELAYED REPORT RECEIVED ON 7/7. SOME HAIL
            CONTAMINATION IS POSSIBLE. SIGNIFICANT PEA
            SIZE HAIL ACCUMULATION LED TO CROP DAMAGE.

&&

MOLDAN
Special weather statement, Jul 7, 1:51 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
151 PM MDT Wed Jul 7 2021

MTZ008-072030-
Beaverhead MT-
151 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND BEAVERHEAD
COUNTIES UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Salmon to 17 miles east of Leadore to 17 miles
east of Gilmore. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This includes Interstate 15 between mile markers 8  and 85 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Clark Canyon Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4445 11300 4477 11313 4482 11324 4479 11335
      4487 11346 4506 11345 4513 11358 4541 11378
      4577 11341 4552 11270 4543 11261 4543 11249
      4509 11246 4509 11234 4500 11234 4499 11224
      4475 11211 4450 11265 4448 11278 4440 11288
TIME...MOT...LOC 1951Z 216DEG 39KT 4516 11393 4477 11303 4447 11292

CMC
Special weather statement, Jul 7, 2:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
203 PM MDT Wed Jul 7 2021

MTZ050-051-072030-
Fergus-Judith Basin-
203 PM MDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES...

At 203 PM MDT, a strong thunderstorm was located 8 miles northwest of
Hobson, or 11 miles southeast of Stanford, moving east at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Hobson, Moore, Danvers, Windham, Moccasin, Ackley Lake State Park,
Glengarry, Utica and Benchland.

This includes Highway 200 between mile markers 38 and 77.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4696 11022 4714 11021 4733 10954 4689 10949
TIME...MOT...LOC 2003Z 269DEG 32KT 4706 11002

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:14 PM MDTSevere Thunderstorm WarningTFXBlaine29 min
Jul 6, 6:16 PM MDTSpecial Weather StatementTFXToole29 min
Jul 6, 6:50 PM MDTSevere Thunderstorm WarningTFXBlaine40 min
Jul 6, 6:57 PM MDTSpecial Weather StatementTFXToole33 min
Jul 6, 7:27 PM MDTSevere Thunderstorm WarningTFXBlaine63 min
Jul 6, 7:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Jul 6, 8:20 PM MDTTornado WarningTFXBlaine25 min
Jul 6, 8:45 PM MDTSevere Thunderstorm WarningTFXBlaine19 min
Jul 7, 1:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Jul 7, 2:18 PM MDTSpecial Weather StatementTFXFergus27 min
Jul 7, 2:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 7, 2:46 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jul 7, 2:55 PM MDTSpecial Weather StatementTFXMadison50 min
Jul 7, 3:06 PM MDTSpecial Weather StatementTFXJefferson54 min
Jul 7, 3:13 PM MDTSevere Thunderstorm WarningTFXFergus47 min
Jul 7, 3:21 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:26 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark34 min
Jul 7, 3:36 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:40 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jul 7, 3:46 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson44 min
Jul 7, 3:55 PM MDTSpecial Weather StatementTFXGallatin50 min
Jul 7, 3:59 PM MDTSpecial Weather StatementTFXFergus46 min
Jul 7, 4:02 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson43 min
Jul 7, 4:30 PM MDTSevere Thunderstorm WarningTFXGallatin30 min
Jul 7, 4:36 PM MDTSevere Thunderstorm WarningTFXGallatin15 min
Jul 7, 4:48 PM MDTSpecial Weather StatementTFXSilver Bow27 min
Jul 7, 4:56 PM MDTSpecial Weather StatementTFXMeagher34 min
Jul 7, 5:12 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Jul 7, 5:13 PM MDTSpecial Weather StatementTFXBlaine62 min
Jul 7, 5:38 PM MDTSevere Thunderstorm WarningTFXBlaine37 min
Jul 7, 5:56 PM MDTSpecial Weather StatementTFXBlaine34 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.